Iowa, 2002

Hail and Damaging Wind in Iowa, July 21, 2002

July 21, 2002 · NWS DMX · 2 events in 1 county or zone

A very unstable airmass was in place over Iowa during the afternoon of the 21st. Temperatures by mid afternoon soared into the 90s to low 100s with dew point temperatures in the mid 70s to mid 80s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
$15,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very unstable airmass was in place over Iowa during the afternoon of the 21st. Temperatures by mid afternoon soared into the 90s to low 100s with dew point temperatures in the mid 70s to mid 80s. The airmass was capped with 700 mb temperatures in the 11 to 13 C. range. In spite of CAPE values in the 7000 J/kg range, thunderstorms had a difficult time forming. During the early evening thunderstorms did form along a cold front moving into the state. A few of them became severe, but for the most part the storms were not able to become well organized. In Kossuth County, high winds blew down a grain bin northeast of Swea City, while nickle size hail fell east of Bancroft. Many of the storms did product gusty winds. Some minor wind damage was reported in Sac City in Sac County, however the winds were below severe levels. About 3 hours after the storms passed through, gusty winds occurred as the tops collapsed in Hancock County. Branches were broken in Britt and one garage was destroyed as a large branch fell on it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 21, 1:45 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 21, 1:45 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT SUN JUL 21 2002

MODELS IN FAIRLY GOOD AGREEMENT THROUGH FORECAST PERIOD. SHORT WAVE
TROUGH LIFTING NORTHEAST ACROSS SD WILL PHASE WITH STRONGER SYSTEM
MOVING ACROSS SOUTHERN CANADA AND THE NORTHERN GREAT LAKES. THIS
WILL ALLOW FRONT TO MOVE THROUGH AREA AND SHIFT UPPER AIR PATTERN TO
NORTHWEST FLOW THROUGH THE MIDDLE TO END OF THE WEEK.

FOR TONIGHT...MAIN STORY WILL BE COLD FRONT PUSHING INTO AREA. AFTN
SAT PICS CONTINUE TO SHOW AREA CAPPED AS H5 TEMPS OF -6C AND H7
TEMPS OF +12C PERSIST. SOME CHANGES OCCURRING OVER FAR NW IA THOUGH
AS BROAD SCALE LIFT APPROACHES IN ADVANCE OF FRONT AND UNDER SOME
RIGHT ENTRANCE REGION JET SUPPORT. LEADING WIND SHIFT NOW INTO
EXTREME NW IA...PERHAPS OUTFLOW BOUNDARY/SFC TROUGH INDUCED. COOLER
SURGE AND PRESSURE RISES JUST A BIT FURTHER NORTHWEST ALONG FRONT.
AIRMASS OVER CWA SIMILAR TO THAT OF YESTERDAY WITH SFC BASED CAPES
ON THE ORDER OF 4-7K J/KG. LOOKS LIKE LOW LEVEL CONVERGENCE ALONG
THE FRONT AND ASSOCIATED COOLING IN ASSOCIATION WITH MID LEVEL
TROUGH WILL BE ENOUGH TO IGNITE A FAIRLY SOLID LINE OF STORMS BY
EARLY EVENING. LOOKS LIKE BEST TIME FOR ANY SEVERE WX WILL COME
DURING THE EVENING AND EARLY MORNING HOURS...TIL ABOUT 07Z...OVER
THE NW CWA. MAY SEE SOME INITIAL INDIVIDUAL CELL DEVELOPMENT WHICH
SHOULD THEN BECOME LINEAR. SHEAR VALUES IN EXCESS OF 40KT MAINLY
OVER THE FAR NW AND N CENTRAL AREAS COULD SUPPORT SOME BOWING
SEGMENTS. NOT SURE THOUGH IF THIS OR REPEATING CELL MOTION PARALLEL
TO FRONT WILL BE THE DOMINANT FEATURE WITH THIS EVENT...DEPENDENT ON
HOW QUICKLY A LARGER SCALE COLD POOL CAN DEVELOP BEHIND SQUALL LINE.
IF IT IS THE LATTER...THEN MAINLY HEAVY RAIN WITH ISOLATED
MICROBURST TYPE WINDS WOULD BE MAIN CONCERN. WILL INCLUDE WIND AND
HEAVY RAIN WORDING OVER THE NORTHWEST. AS THE LINE MOVES FURTHER
SOUTHEAST INTO CENTRAL AND SE PORTIONS OF THE CWA...LOW LEVEL
CONVERGENCE DIMINISHES. WE SHOULD SEE A DECREASE IN RAIN AMOUNTS
FURTHER SOUTHEAST. MODELS MAINTAIN MAX LOWER LEVEL FRONTOGENETIC
FORCING OVER THE CWA BEHIND THE FRONT THROUGH MIDDAY MONDAY. THIS
SHOULD SUPPORT A LARGER AREA OF STRATIFORM PCPN BEHIND THE FRONT.
THIS WAS ACCOUNTED FOR IN PREVIOUS ZONES AND WILL CONTINUE MORNING
POPS OVER THE SE CWA MONDAY. WILL KEEP THE KOTM AREA DRY DURING THE
AFTN. SOME UNCERTAINTY WITH AMOUNT OF CLOUDS LINGERING INTO THE
AFTERNOON HOURS. IF MORE THAN EXPECTED...TEMPS WILL END UP BEING
COOLER THAN FORECAST...WHICH FOR NOW WILL REMAIN ON THE WARM SIDE OF
GUIDANCE.

COOLER AND DRIER AIR THEN SPREAD OVER THE AREA LATE MONDAY AND
TUESDAY WITH VERY PLEASANT CONDITIONS. WARM AIR ADVECTION THEN
COMMENCES LATER TUESDAY NIGHT OVER THE NORTHWEST. BY WEDNESDAY BEST
WARM/MOIST AIR ADVECTION REMAINS FOCUSED OVER THE EASTERN DAKOTAS
AND MN SO FOR NOW WILL MAINTAIN A DRY FORECAST WEDS. WILL NEED TO BE
WATCHED THOUGH AS N IA COULD BE AFFECTED.

FOR THE LAST HALF OF THE WEAK...FLOW BECOMES MORE ZONAL WITH A WEAK
BAROCLINIC ZONE PROBABLY JUST NORTH OF THE AREA. MODELS BRING
NUMEROUS SHORT WAVES EAST ACROSS THE NORTHERN PLAINS AND NORTHWEST
GREAT LAKES THURSDAY THRU SATURDAY. CERTAINLY NO CREDIBILITY CAN BE
GIVEN TO TIMING AND STRENGTH OF ANY OF THESE SYSTEMS. NONETHELESS...
LOOKS LIKE AT LEAST NORTHERN IA WILL HAVE A CHANCE OF TSRA THURS
THRU SAT. WITH UNCERTAINTY IN POSITION OF BAROCLINIC ZONE...WILL
EXTEND THE POPS OVER THE ENTIRE CWA FRI AND SAT. HEIGHTS INCREASE AS
DO H850 TEMPS BY SUNDAY SO WE WILL SEE A RETURN TO A FEW 90S BY THE
WEEKEND.

WILL KEEP THE HEAT ADVISORY GOING THROUGH EARLY EVENING. HEAT NOT
QUITE AS IMPRESSIVE AS YESTERDAY AS DEW POINTS A TOUCH LOWER IN SOME
AREAS. STILL THERE REMAINS THOSE BOGUS DEW POINT READINGS IN THE MID
80S PRODUCING UNREALISTIC HEAT INDICES IN THE 120S. HI IN KFOD
CURRENTLY 103 WHILE NEXT DOOR KEBS IS REPORTING 118 DEGREES (KIOW
106 AND KMUT 122). DISCONTINUITIES LIKE THAT DO NOT EXIST IN
NATURE...UNLESS OBSERVATION EQUIPMENT MAKES THEM.

.DSM...HEAT ADVISORY ENTIRE FA THROUGH EARLY EVENING

JAW

In the hours before

Special weather statement, Jul 21, 4:35 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
535 PM CDT SUN JUL 21 2002

.SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN ADVANCE OF A
COLD FRONT ENTERING FAR NORTHWEST IOWA THIS EVENING. THROUGH MID
EVENING THE THUNDERSTORMS WILL HAVE A TENDENCY TO REMAIN SCATTERED
WHICH MAY INCREASE TORNADIC POTENTIAL OVER FAR NORTH AND WEST IOWA.
BY MID EVENING...THE THUNDERSTORMS SHOULD FORM INTO A SOLID SQUALL
LINE. DAMAGING STRAIGHT LINE WINDS WOULD THEN BECOME THE MAIN
THREAT. A SECONDARY LARGE HAIL AND ISOLATED FLASH FLOOD THREAT WILL
EXIST THROUGH THE EVENING AND EARLY MORNING HOURS. THE THUNDERSTORMS
SHOULD DECREASE IN INTENSITY THROUGH THE LATE EVENING AND OVERNIGHT
HOURS AS THEY MOVE INTO CENTRAL AND SOUTHEAST IOWA.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023-024-221100-
CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-
WINNEBAGO-WORTH-
INCLUDING THE CITIES OF...ALGONA...ESTHERVILLE AND MASON CITY
535 PM CDT SUN JUL 21 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                        LOW             5 PM - 9 PM
  DAMAGING WINDS (58+ MPH)       MODERATE        5 PM - MIDNIGHT
  LARGE HAIL (3/4+)             LOW             5 PM - MIDNIGHT
  FLASH FLOODING                 LOW             7 PM - 2 AM

EXCESSIVE HEAT (HI 105+)         HIGH             THIS EVENING

* SPOTTER ACTIVATION OUTLOOK
  TODAY...   LOW
  TONIGHT... MODERATE
  MONDAY...  NOT EXPECTED

IAZ025-033>036-044>047-221100-
BOONE-CALHOUN-CARROLL-CRAWFORD-GREENE-HAMILTON-SAC-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...BOONE...CARROLL...DENISON...
FORT DODGE AND WEBSTER CITY
535 PM CDT SUN JUL 21 2002

...HEAT ADVISORY TODAY...

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                        LOW             7 PM - 9 PM
  DAMAGING WINDS (58+ MPH)       MODERATE        7 PM - 2 AM
  LARGE HAIL (3/4+)             LOW             7 PM - 2 AM
  FLASH FLOODING                 LOW             9 PM - 4 AM

EXCESSIVE HEAT (HI 105+)         HIGH            THIS EVENING

* SPOTTER ACTIVATION OUTLOOK
  TODAY...   LOW
  TONIGHT... MODERATE
  MONDAY...  NOT EXPECTED

IAZ026>028-037>039-048>050-057>062-070>075-081>086-092>097-221100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BREMER-BUTLER-CASS-CLARKE-
DALLAS-DAVIS-DECATUR-FRANKLIN-GRUNDY-GUTHRIE-HARDIN-JASPER-LUCAS-
MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-
TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS...
KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...
PELLA...PERRY...WATERLOO AND WAVERLY
535 PM CDT SUN JUL 21 2002

...HEAT ADVISORY TODAY...

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                        NONE
  DAMAGING WINDS (58+ MPH)       LOW             9 PM - 4 AM
  LARGE HAIL (3/4+)             LOW             9 PM - 4 AM
  FLASH FLOODING                 LOW             10 PM - 4 AM

EXCESSIVE HEAT (HI 105+)         HIGH            THIS EVENING

* SPOTTER ACTIVATION OUTLOOK
  TODAY...   NOT EXPECTED
  TONIGHT... LOW
  MONDAY...  LOW

JAW
-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/OUTLOOKS.SHTMLKEY (IN ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Kossuth

When
July 21, 6:20 PM CST
Where
Kossuth County, 3 mi NE of Swea City
Measured
61 kt (70 mph)
Property damage
$40,000
Crop damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
43.417, -94.250

Hail, Kossuth

When
July 21, 6:30 PM CST
Where
Kossuth County, 4 mi E of Bancroft
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
43.283, -94.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304622, 5304623.